Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 37, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 11, 2004, 8:50 PM EDT for Barry County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 8:50 PM EDT (00:50 UTC)
- Expired
- May 11, 2004, 9:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Barry County, MI
The radar
The Grand Rapids radar (KGRR), 26 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 120050
SVRGRR
MIC015-120130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
849 PM EDT TUE MAY 11 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARRY COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 930 PM EDT
* AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GUN LAKE...OR ABOUT 12 MILES WEST OF
HASTINGS...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BOWENS MILL...YANKEE SPRINGS AROUND 855 PM EDT
PODUNK AROUND 900 PM EDT
IRVING...MIDDLEVILLE...HASTINGS MUNI ARPT AROUND 905 PM EDT
PARMELEE...HASTINGS AROUND 910 PM EDT
WELCOME CORNERS AROUND 915 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4276 8548 4276 8536 4268 8524 4249 8551
4252 8554 4272 8555
$$
NJJ MWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:05 PM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 11, 4:05 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 405 PM EDT TUE MAY 11 2004 .SHORT TERM... UPPER PATTERN WHICH HAS BEEN MAINLY ZONAL OF LATE WILL BECOME A BIT MORE AMPLIFIED WITH TIME THROUGH THE REMAINDER OF THE WEEK. CURRENT UPPER PATTERN FEATURES A TROUGH ACROSS THE ROCKIES...WITH RIDGING ACROSS THE SOUTHEAST U.S. THE UPPER TROUGH WILL GRADUALLY PUSH THROUGH THE PLAINS AND APPROACH THE WESTERN GREAT LAKES TOWARD WEEKS END. AT THE SURFACE...A LOW IN THE HIGH PLAINS WILL GRADUALLY MOVE EAST TONIGHT...WHICH WILL SHIFT THE WARM FRONT NORTHWARD ACROSS LOWER MICHIGAN. THE FORECAST AREA WILL THEN BE IN THE WARM SECTOR FOR WEDNESDAY AND WEDNESDAY NIGHT. THURSDAY INTO FRIDAY...THE FRONTAL BOUNDARY ASSOCIATED WITH THE UPPER TROUGH WILL GRADUALLY PRESS INTO THE AREA FROM THE WEST. FORECAST CONCERNS WILL BE CHANCE FOR STRONG STORMS THIS EVENING ALONG THE WARM FRONT...THEN ASCERTAINING CHANCES FOR THUNDERSTORMS FOR THE REMAINDER OF THE WEEK. WILL OPT TO FOLLOW THE GFS THIS GO AROUND. LIKE ITS SLOWER PROGRESSION TO THE FRONT...AND ITS WEAKER INITIAL LOW MOVING THROUGH THE NORTHERN PLAINS WEDNESDAY NIGHT. FOR TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER AND ADVECT INTO SOUTHERN LOWER MICHIGAN LATE THIS AFTERNOON AND EVENING. A WEAK LOW LEVEL JET DEPICTED IN THE RUC AND THE ETA WILL LIKELY AID DEVELOPMENT AS IT INTERSECTS THE WARM FRONT ALOFT. LI/S HAVE FALLEN INTO THE -4 TO -6 RANGE OVER NORTHERN INDIANA. THE INSTABILITY COMBINED WITH THE WARM FRONT SHOULD LEAD TO SCATTERED SHOWER AND THUNDERSTORMS. STORMS HAVE ALREADY DEVELOPED IN THE WARM SECTOR. FEEL SOME STORMS THIS EVENING COULD BE ON THE STRONG SIDE WITH MARGINAL WIND AND HAIL BEING THE MAIN STORM THREATS...AS WELL AS HEAVY RAIN. WILL USE SCATTERED SHOWER AND THUNDERSTORM WORDING. WEDNESDAY...WILL CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AS THERE WILL BE ENOUGH INSTABILITY IN PLACE. LAKE BREEZE MAY KICK OFF SOME SCATTERED ACTIVITY. SHOULD BE A WARM DAY WITH HIGHS INTO THE 80S INLAND. WEDNESDAY NIGHT...WILL CARRY CHANCE POPS IN THE EVENING...WITH LIKELY POPS IN THE WEST OVERNIGHT. THE MAIN FRONTAL BOUNDARY WILL BE MOVING THROUGH WISCONSIN LATE. THE BOUNDARY REMAINS JUST WEST OF THE AREA THURSDAY AND THURSDAY NIGHT AND WILL MAINTAIN THE GOING CHANCE POPS. ON FRIDAY...WILL CARRY LIKELY POPS AS THE MAIN SHORTWAVE MOVES INTO THE WESTERN GREAT LAKES AND THE FRONTAL BOUNDARY MOVES INTO THE FORECAST AREA. .LONG TERM... THE FRONT WILL MOVE EAST OF THE CWA BY SATURDAY WITH HIGH PRESSURE QUICKLY FOLLOWING. THIS WILL GIVE THE AREA A WELL DESERVED DRY SPELL INTO EARLY NEXT WEEK. WILL CARRY CHC POPS INTO SATURDAY MORNING ACROSS THE SE WHERE A FEW SHOWERS OR STORMS MAY LINGER. A FEW SHOWERS MAY BE POSSIBLE IN THE NORTH LATE SUNDAY NIGHT/EARLY MONDAY AS A WARM FRONT LIFTS THROUGH THE AREA WITH DECENT WARM AIR ADVECTION. WILL CONTINUE CHC POPS IN THE NORTH INTO MONDAY NIGHT AS A COLD FRONT APPROACHES THE REGION. THE FRONT IS PROGGED TO DRIFT OVER THE CWA ON TUESDAY. DAYTIME TEMPS SHOULD HOLD IN THE 60S ON SATURDAY...THEN MAINLY IN THE 70 TO 75 RANGE FOR EARLY NEXT WEEK. JK && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && DUKE JK
Hazardous weather outlook, May 11, 12:03 PM EDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1203 PM EDT TUE MAY 11 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120954- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1203 PM EDT TUE MAY 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND EVENING AS A WARM FRONT LIFTS NORTH INTO LOWER MICHIGAN FROM INDIANA. AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE. THE TIME FRAME THAT THUNDERSTORMS ARE EXPECTED IS BETWEEN 400 PM AND MIDNIGHT. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL TO AROUND A HALF INCH IN DIAMETER...HEAVY RAIN AND CLOUD TO GROUND LIGHTNING STRIKES. STORM MOVEMENT WILL BE TO THE NORTH AT 25 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN IN THE WEDNESDAY THROUGH FRIDAY TIME FRAME. FLOODING WILL CONTINUE TO BE A CONCERN GIVEN THE RAINFALL OVER THE COURSE OF THE LAST FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. OSTUNO DUKE
In the hours before
Local storm report, May 11, 4:44 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
444 PM EDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 4 SSW BATTLE CREEK 42.30N 85.23W
05/10/2004 65 MPH CALHOUN MI PUBLIC
REPORTED AT CAPITOL AVE. AND INTERSTATE 94.
0735 PM HAIL 4 SSW BATTLE CREEK 42.30N 85.23W
05/10/2004 1.50 INCH CALHOUN MI PUBLIC
REPORTED AT CAPITOL AVE AND INTERSTATE 94
&&
RGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:22 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 38 min |
| May 11, 8:38 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 67 min |
| May 12, 3:45 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm, Newaygo | 15 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.